Kentucky, 2013

Flash Flood and Heavy Rain in Kentucky, August 3, 2013

August 3, 2013 · NWS PAH · 2 events in 2 counties and zones

Numerous clusters of thunderstorms persisted in the vicinity of a stationary front over the Lower Ohio Valley. The storms occurred along the southern fringe of the mid-level westerlies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous clusters of thunderstorms persisted in the vicinity of a stationary front over the Lower Ohio Valley. The storms occurred along the southern fringe of the mid-level westerlies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 3:05 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 3, 3:05 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
405 AM CDT Sat Aug 3 2013

.SHORT TERM...(Today through Monday)
ISSUED AT 400 AM CDT SAT AUG 3 2013

The PAH forecast area will be on the periphery of a ridge of high
pressure aloft, and on the edge of faster nrn stream flow. It
appears at this time that the vast majority of deep moist
convection will remain barely in or just west of our four
westernmost counties (in sern MO) overnight. This activity was due
to warm moist advection and decent winds aloft just west of the
PAH forecast area. severe wx is not expected for our region. With
mid level perturbations so close by, a limited chance of a shower
or even a tstm will exist for the rest of the region overnight,
though instability will be very limited.

After sunrise...a weak cold front is progged to sweep through the
PAH forecast area. This feature should help focus lift in conjunction
with lingering mid level energy moving through the wnwrly flow
aloft in sern MO and diurnal instability. The best chance of pcpn
through the morning will be in sern mo, dwindling with time in the
afternoon. Tonight and Sunday are expected to be dry for the
region, with nerly winds, except possibly the wrn half of sern MO, where
a few showers or maybe a tstm might occur.

By Sunday night, a sfc boundary is expected to set up just to the
sw of our region, and an impulse aloft will provide impetus for
some shower and tstm activity in roughly the wrn half of the
region, diminishing into Monday as the energy aloft moves on.

temps are expected to be in a comfortable range in the short
term (after today)...especially with dew points in the 60s.

.LONG TERM...(Monday night through Friday)
ISSUED AT 400 AM CDT SAT AUG 3 2013

Latest model guidance still showing the long term period as a whole
remaining rather unsettled. With a couple of exceptions, our region
will remain in northwest flow aloft which will steer a series of
upper level disturbances across the area. Throw in the interaction
with a couple of frontal boundaries and adequate moisture and you
have the necessary ingredients for periodic convective activity.

Monday night could see precipitation moving into the far western
sections of the CWA as a warm frontal boundary washes out as it
lifts north and east back toward the region. Tuesday precipitation
chances should be area wide as an upper level disturbance dives
southeast across the region.

Precipitation chances increase area wide starting Tuesday night with
the approach of a frontal boundary. The boundary is forecast to
become stationary over the lower Ohio valley and waffle back and
forth through the at least Thursday night so POPS are in every
period during that time frame. Since that far out it is impossible
to nail down the exact timing and coverage of precipitation, will
just go with high chance POPS and the chance of thunder for now.

Latest guidance showing the flow aloft turning more northwest and
pushing the aforementioned frontal boundary south of our CWA on
Friday. Guidance is also showing precipitation chances moving south
of our CWA with the boundary, but in case models are too fast, have
kept POPS across the area but with a decreasing trend.

Minimum temperatures should remain at or above normal through the
period, but maximum temperatures should start out the long term
period below normal, then moderate toward normal the middle of next
week, then drop back to slightly below normal by the end of the
period.

&&

.AVIATION...
ISSUED AT 304 AM CDT SAT AUG 3 2013

The best signal in the latest guidance keeps any significant
convection west of the TAF sites through the overnight hours, and
does not develop convection over the area during the day. Will
therefore keep the forecast dry.

Guidance does indicate more cloud cover over much of the area
toward morning, but not necessarily over KCGI, so decided to throw
in a TEMPO group for MVFR fog there toward sunrise.

The other concern is the potential of MVFR ceilings developing
through the day Saturday as the weak cold front tries to push
through the region. Will go with a prevailing MVFR ceiling over
most of the area beginning mid to late morning and continuing into
the early afternoon. Figure that the ceilings will lift into VFR
territory in the afternoon, but some guidance keeps the MVFR
ceilings in through the afternoon and possibly into the evening,
especially at KEVV and KOWB.

Light south winds will veer to west as the front approaches in the
morning, and then shift closer to due north behind the front by
evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...JP
AVIATION...DB
Hazardous weather outlook, Aug 3, 3:50 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT SAT AUG 3 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
450 AM CDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED TO WIDELY SCATTERED THUNDERSTORMS ACROSS
THE REGION EARLY TODAY...WITH THE GREATEST COVERAGE IN SOUTHEASTERN
MISSOURI THROUGH THE MORNING HOURS. THE MAIN HAZARD WITH THIS
ACTIVITY WILL BE LOCALLY HEAVY RAIN. MOVEMENT WILL BE EAST
SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE FORECAST PRIMARILY WEST OF THE
MISSISSIPPI RIVER THROUGH TUESDAY. THE THUNDERSTORM ACTIVITY IS
EXPECTED TO EXPAND TO THE REST OF THE REGION TUESDAY NIGHT AND
BEYOND. WHILE AN ISOLATED STRONG OR SEVERE STORM CANNOT BE RULED
OUT...THE PRIMARY HAZARD WILL BE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Paducah radar (KPAH), 55 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Graves

When
August 3, 5:30 AM CST to 8:00 AM CST
Where
Graves County, Water Vly
Reported by
Trained Spotter
Coordinates
36.570, -88.800

A trained spotter measured five inches of rain, which filled ditches and creeks.

Flash Flood, Fulton

When
August 3, 8:00 AM CST to 10:30 AM CST
Where
Fulton County, Fulton to 1.24 mi WSW of Riceville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.520, -88.870

Flash flooding of streets and low-lying areas was reported. Streets were closed by police and fire personnel. Floodwaters entered a church and a few businesses.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472389, 472388.